Experts link prolonged steroids use to bone tissue death in COVID patientstext_fields
New Delhi: Doctors working with Covid-19 patients have discovered that long-term use of steroids can increase the risk of a health complication called avascular necrosis also known as osteonecrosis, which is characterised by the death of bone tissue.
Medical professionals across the world have been relying on the use of steroids to lower the inflammation caused by Covid-19. The excessive and prolonged use of steroids eventually suppresses the natural immunity of the body when administered to patients suffering from low oxygen levels, reported The Indian Express.
Higher doses of corticosteroids have been causing fungal infections like Black Fungus for a while now. AVN is another such complication.
Dr Anand Jadhav, an orthopaedic specialist at Apollo Spectra in Pune, told The Indian Express that the bone tissues die due to a lack of blood supply. The condition will eventually lead to tiny breaks in the bone causing it to collapse. Patients will be experiencing increased pressure in the bones inside the sphincter due to its rigid nature.
He has been seeing 10-15 patients with AVN every month.
"The pain caused by AVN can be felt around the groin, thigh, buttock, shoulder, knee, hand, and foot," said Dr Keerthi Prakash Kotla, consultant pathologist at Apollo Diagnostics. She suggests undergoing an X-ray, CT scan, MRI, and bone scan of the hips for an early diagnosis.
The risk of AVN, despite using steroids during treatment for Covid-19, can be lowered by limiting alcohol intake, monitoring cholesterol levels, and avoiding smoking. In the first and second stages of AVN, core decompression surgery can be performed to reduce the pressure. But once you enter the third and fourth stages, joint replacement surgery is the only option.